Most helpful positive review
7 of 7 people found the following review helpful
Works identical to Robitussin
on April 25, 2014
This formula has the same active ingredients as Robitussin Cough + Chest Congestion DM, which is, in each 20 ml. (2 tsp.), 20 mg. dextromethorphan and 200 mg. guaifenesin. Dextromethorphan is an antitussive (cough suppressant) drug, and guaifenesin is an expectorant (Mucinex is the most well-known brand name guaifenesin). Just so you know, when you buy a similar formula, from Robitussin or generic, etc., that is billed as being "maximum strength," it is typically the guaifenesin that is stronger while the amount of dextromethorphan remains the same. For example, Robitussin Maximum Strength Cough + Chest Congestion DM has, like GoodSense Tussin, Walmart Tussin DM, and Robitussin Cough + Chest Congestion DM, 20 mg. dextromethorphan per 2 tsp. dose, but has twice as much of the expectorant guaifenesin, at 400 mg. per 2 tsp. instead of 200 mg. per tsp. for the non-maximum strength formulas.
What I do is buy generic guaifenesin, usually at Walmart where it's very inexpensive and comes in 400 mg. scored caps which because they're scored can easily be halved, and I then take a half (200 mg.) with a non-maximum strength formula that gives me 200 mg. of guaifenesin. That way I get a good dose of dextromethorphan and a full dose of the expectorant guaifenesin. And if I don't feel a need for expectorant I just take the liquid without taking half a tablet of generic guaifenesin.
Dextromethorphan tends to make me a tad drowsy (in high doses it is a central nervous system depressant and is sometimes used recreationally for this reason), whereas the only effect I've ever experienced from taking guaifenesen is the one it's supposed to have, which is that it works as an expectorant. But I seem to need a 400 mg. dose to get this effect, and I can't get that from GoodSense Tussin DM unless I supplement each dose with half a generic guaifenesin tablet.
I took GoodSense Tussin DM today, plus 1/2 of a generic guaifenesin tablet (my local Walgreen's has a generic-generic section in the pharmacy section that is separate from the regular stuff - so I wouldn't find this cheap - 97 cents for 15 tablets, I think - guaifenesin if I looked where the Mucinex, Robitussin and Equate brands, etc., are shelved), and it worked exactly the same as Robitussin and Equate. Because so many OTC medications work identically, which brand or generic I buy depends solely on price and expiration date. (And I'm not terribly concerned about expiration dates, especially since a pharmacist told me she would use anything OTC or prescription up to six years after the expiration date, plus there was some study done by the US Army when it realize it was discarding out of date medications that were still fully potent.)
GoodSense is distributed by Perrigo, a large, leading manufacturer of pharmaceuticals, listed on the stock exchange (symbol PRGO, sold at $146.70 today), and is as far as I can tell a solid, reliable company. So like I say above, when selecting a cough formula, for me it comes down to price. This GoodSense cough formula tasted less yucky to me than the Equate equivalent, but I figure that taking something like this requires that I chase it with some OJ or something.